Florida, 2004

Rip Current in Florida, October 22, 2004

October 22, 2004 · NWS JAX · 1 event in 1 county or zone

A boat and tackle shop at the Flagler Beach pier reported that 4 people were rescued from rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A boat and tackle shop at the Flagler Beach pier reported that 4 people were rescued from rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 22, 2:00 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 22, 2:00 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI OCT 22 2004

.SHORT TERM...LIGHT SHOWERS THAT MOVED ONSHORE EARLIER TODAY HAVE
CONTINUED INTO MARION COUNTY IN THE NNE FLOW. VAD WIND PROFILE SHOWS
NLY FLOW ABOVE 5 KFT AND NNE FLOW BELOW. THUS SHOWERS OVER THE
OFFSHORE WATERS WILL CONTINUE MOVING SOUTH AND NOT ONSHORE REST OF
THE AFTN/EVNG. VEERING OF THE FLOW AFTER MIDNIGHT WILL ALLOW FOR
ISOLATED SHOWERS ALONG THE BEACHES AGAIN THAT WILL CONTINUE IN THE
MORNING. ALSO EXPECT AREAS OF FOG AGAIN INLAND WITH PATCHES AROUND
ONE HALF MILE VSBY.

THE WEDGE HIGH WILL BEGIN TO WEAKEN TOMORROW AFTN AS A DEVELOPING
SURFACE HIGH OVER THE NE GULF OF MEXICO SEPARATES FROM WEDGE. THE
UPPER RIDGE EXTENDS FROM LARGE AREA OF HIGH PRESSURE IN THE GULF
TO CANADA. THIS RIDGE WILL BECOME PINCHED OFF AND FLATTENED ON
SATURDAY NIGHTY BY A STRONG SHORTWAVE MOVING ACROSS THE PLAINS INTO
THE MIDWEST...THEN REBUILD ON MONDAY AS SHORTWAVE MOVES INTO THE
ATLANTIC. THIS SYSTEM WILL BRING A FRONT INTO THE AREA ON SUN/MON.
GFS IS FASTER WITH GREATER POPS. HAVE BLENDED GFS AND ETA BUT CAPPED
POPS AT 30%. TEMPS WILL BE SEASONABLE.

.LONG TERM...THE FRONT WILL MOVE WELL SOUTH OF AREA RESULTING IN
CLEARING SKIES AND NLY FLOW. WITH FALLING THICKNESS VALUES IN BOTH
GFS AND DGEX WILL GO WITH COOLER TEMPS IN 50S AND 70S EXCEPT A
LITTLE HIGHER ALONG THE COAST AND OVER THE SOUTH PART. ANOTHER
WEDGE HIGH DEVELOPS MID WEEK WITH BREEZY CONDITIONS ALONG THE COAST.
THEN DEEP HIGH BUILDS OVER THE REGION THU/FRI PROVIDING ABUNDANT
SUNSHINE...LIGHT WINDS AND WARMING TEMPS.
&&

.MARINE...SEAS CONTINUE UP OVER WEEKEND MAINLY DUE TO LARGE NE SWELL
FROM SYSTEM NW OF BERMUDA. EVERYTHING REMAINS ON TRACK PER PREVIOUS
DISCUSSION.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 56 77 57 77 / 00 00 30 20
SSI 61 73 61 77 / 20 20 10 20
JAX 58 76 57 79 / 10 20 10 20
SGJ 65 75 62 78 / 20 20 10 20
GNV 59 78 57 81 / 00 00 00 20
OCF 58 80 58 82 / 00 00 00 20
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

MKT/ACS
Hazardous weather outlook, Oct 22, 4:15 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 AM EDT FRI OCT 22 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF
DAVIS-MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-
WARE-WAYNE-
515 AM EDT FRI OCT 22 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS TODAY...
...SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE...

BREEZY NORTHEAST WINDS AND A DEVELOPING NORTHEAST SWELL WILL CAUSE A
MODERATE CHANCE OF RIP CURRENTS TODAY. PLEASE SEE THE LATEST SURF
ZONE FORECAST FOR ADDITIONAL INFORMATION.

THE SANTA FE RIVER AND PORTIONS OF THE SUWANNEE RIVER REMAIN ABOVE
FLOOD STAGE. RIVER LEVELS ARE EXPECTED TO CONTINUE A SLOW FALL
THROUGH THE WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS
FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...MODERATE RISK OF RIP CURRENTS SATURDAY...

A PERSISTENT NORTHEAST SWELL WILL CONTINUE THE MODERATE CHANCE OF
RIP CURRENTS THROUGH SATURDAY. PLEASE SEE THE LATEST SURF ZONE
FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Flagler

When
October 22, 5:30 PM EST
Where
Flagler County, Flagler Beach
Reported by
MARINER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430897.